Nebraska, 2011

Hail and Damaging Wind in Nebraska, August 18, 2011

August 18, 2011 · NWS GID · 2 events in 2 counties and zones

While much of eastern Nebraska was lashed with multiple severe storms on this Thursday afternoon and evening, South Central Nebraska caught only a glancing blow across a handful of far eastern counties as a southward-moving supercell cluster tracked through areas mainly east of a line from Fullerton to York. This supercell initiated in Holt County around 4 PM CDT, and gradually pushed southeast,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$250,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

While much of eastern Nebraska was lashed with multiple severe storms on this Thursday afternoon and evening, South Central Nebraska caught only a glancing blow across a handful of far eastern counties as a southward-moving supercell cluster tracked through areas mainly east of a line from Fullerton to York. This supercell initiated in Holt County around 4 PM CDT, and gradually pushed southeast, first entering eastern Nance County around 8 PM, and slipping southeast out of Polk and York Counties around 930 PM. Although this storm appeared to have tornadic potential as it moved into the area, it quickly become outflow-dominant, and resulted in only limited severe weather reports including quarter size hail between Genoa and Fullerton and 60 MPH winds near Shelby.

South Central Nebraska was likely spared a more significant coverage of severe storms by a stout capping inversion aloft, evidenced by 700 millibar temperatures of at least 14-16 degrees Celsius. Just off to the east though, slightly cooler air aloft and pronounced low-mid level warm air advection focused a much greater coverage of severe storms. Despite the limited scope of storms in the local area, the mesoscale environment was quite supportive of severe weather given a very unstable airmass featuring at least 4000 J/kg mixed-layer CAPE, seasonably strong deep-layer vertical wind shear around 50 knots, and the presence of a northwest-southeast oriented surface warm front. In the mid and upper levels, pronounced west-northwest flow was noted, along the northeast periphery of an expansive subtropical ridge centered over the southwest United States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 18, 2:07 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 2:07 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
307 PM CDT THU AUG 18 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.  CONVECTION WAS ALREADY
ONGOING THIS MORNING IN SOUTHERN SOUTH DAKOTA AND STORMS HAVE NOW
REACH NORTHEAST NEBRASKA EARLY THIS AFTN.  MESO ANALYSIS PAGE
INDICATES MIXED LAYER CAPES AROUND 3000 J/KG IN EASTERN NEBRASKA
WITH EFFECTIVE SHEAR NEAR 50KTS.  STORMS LOOK TO MAKE A RIGHT TURN
THIS AFTN AND EVENING...AND ALTHOUGH BRUNT OF ACTIVITY LOOKS TO
REMAIN TO OUR NORTH AND EAST GIVEN CURRENT TRENDS...WILL MAINTAIN
SOME BUFFER POPS JUST IN CASE.  IF CONVECTION DOES REACH OUR
AREA...SEVERE WEATHER IS POSSIBLE GIVEN THE HIGH INSTABILITY AND
SHEAR PARAMETERS.  FARTHER WEST...SURFACE TROUGH OR DRY LINE HAD
EDGED EAST OF THE PANHANDLE INTO WESTERN NEBRASKA...AND CANNOT
COMPLETELY RULE OUT CONVECTION HERE BUT CAP IS STRONGER IN THIS AREA
AND POTENTIAL LOOKS LIMITED AT BEST.

THE EASTERN CONVECTION IS EXPECTED TO CONTINUE TO PROPAGATE
EAST/SOUTHEAST WITH TIME TONIGHT WITH PCPN CHCS DECREASING WITH
TIME.  STRATUS LOOKS TO REDEVELOP ACROSS OUR NORTHERN AND EASTERN
COUNTIES AND SREF INDICATES 30 TO 40 PCPN CHCS OF VSBYS BELOW A MILE
NORTH OF INTERSTATE 80 AND THIS IS SUPPORTED BY MOS GUIDANCE.
WILL GO WITH AREAS OF FOG IN OUR NORTH/EAST WITH PATCHY FOG IN THE
SOUTHWEST...WITH VSBYS IMPROVING BY MID MORNING.

HEADING INTO FRIDAY...SHORTWAVE ENERGY TRANSLATES ACROSS THE
SOUTHERN CANADIAN PROVINCES/NORTHERN PLAINS REGION WITH THE SURFACE
COOL FRONT SAGGING SOUTH ACROSS THE CENTRAL PLAINS...WHILE WARM
FRONT ESTABLISHES ACROSS SOUTHERN KANSAS.  EASTERLY UPSLOPE FLOW IS
EXPECTED TO GENERATE CONVECTION ALONG THE HIGH PLAINS REGION DURING
THE AFTERNOON WITH STORMS ADVANCING EASTERLY IN THE MEAN FLOW DURING
THE AFTN/NIGHT.  THE LLVL JET STRENGTHENS NEAR 40KTS OVER THE
BAROCLINIC ZONE AND CONVECTION IS EXPECTED TO PERSIST INTO THE
NOCTURNAL HOURS.  STORMS SHLD REACH OUR SW CWA DURING THE EVENING
AND STRONG TO SEVERE STORMS ARE POSSIBLE ESPECIALLY FOR THE FIRST
PART OF THE EVENT.  DAMAGING WINDS/LARGE HAIL ARE POSSIBLE AND IT
LOOKS AS IF THE EVENT WILL TRANSITION TO A HEAVY RAINER IN THE
PRESENCE OF HIGH PRECIPITABLE WATER VALUES NEAR OR IN EXCESS OF TWO
INCHES IN OUR SOUTHERN CWA AND THIS AREA HAS BEEN OUTLINE IN THE HPC
HEAVY RAINFALL OUTLOOK.

.LONG TERM...SATURDAY THROUGH THURSDAY. MAIN FORECAST CONCERNS WILL
BE CHANCES FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.

AN UPPER WAVE CONTINUES TO MOVE THROUGH THE FORECAST AREA ON
SATURDAY BUT IS MAINLY THROUGH THE AREA BY AFTERNOON. MODELS HAVE
SOME MINOR DIFFERENCES IN WHERE THE SURFACE BOUNDARY IS BUT THEY ALL
HAVE IT SOUTH OF THE FORECAST AREA. EXPECT THE BEST PRECIPITATION
CHANCES TO BE NORTH OF THE BOUNDARY AND LIKELY NEAR THE
KANSAS/NEBRASKA STATE LINE. AS THE UPPER WAVE MOVES OUT OF THE AREA
THE PRECIPITATION CHANCES WILL PROBABLY DECREASE. TEMPERATURES WILL
BE ON THE COOL SIDE WITH THE CLOUDS AND RAIN AROUND. SATURDAY NIGHT
INTO SUNDAY NORTHWEST FLOW CONTINUES ACROSS THE AREA. THERE ARE SOME
WEAK WAVES THAT MOVE THROUGH THE AREA BUT CHANCES FOR THUNDERSTORMS
SHOULD BE SMALL. TEMPERATURES WILL WARM BACK UP AGAIN AS THE UPPER
LEVEL RIDGE BUILDS TO THE WEST OF THE FORECAST AREA.

THE RIDGE CONTINUES IN THE WESTERN UNITED STATES GAINING AMPLITUDE
DURING THE WEEK. THERE IS A WEAK UPPER WAVE THAT TRIES TO MOVE
THROUGH THE REGION ON MONDAY OR MONDAY NIGHT. MODELS KEEP
PRECIPITATION MAINLY OUT OF THE FORECAST AREA SO WILL KEEP THE
FORECAST DRY FOR NOW...BUT WILL HAVE TO WATCH TO SEE WHERE THIS WAVE
GOES AS IT MOVES THROUGH THE AREA. WITH THE RIDGE BUILDING THE
TEMPERATURES WILL LIKELY WARM UP DURING THE WEEK SO HAVE TRENDED UP
A BIT.

&&

.AVIATION...18Z TAF. CLEAR SKIES AT THE ONSET OF THE TAF PERIOD
WILL GIVE WAY TO SCATTERED CU DURING THE AFTN AND EVENING. TSTMS
HAVE ALREADY DEVELOPED IN SOUTHEAST SOUTH DAKOTA/NORTHEAST
NEBRASKA AND CONVECTION IS EXPECTED TO MOVE EAST/SOUTHEAST WITH
TIME. KGRI STILL LOOKS TO BE ON THE WESTERN PERIPHERY OF
CONVECTION INTO TONIGHT AND WILL NOT INCLUDE IN TAF ATTM. MODELS
CONTINUE TO INDICATE STRATUS WILL REDEVELOP TONIGHT WITH POTENTIAL
IFR OR LIFR CIGS AND VSBYS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&
Hazardous weather outlook, Aug 18, 6:31 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT THU AUG 18 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
731 PM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE FOR LOCATIONS EAST OF A LINE
FROM ORD TO HEBRON NEBRASKA. IF THUNDERSTORMS REACH THIS
AREA...THE MAIN HAZARDS FROM THE STORMS WILL BE TORNADOES...LARGE
HAIL THE SIZE OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 70
MPH.

THE SEVERE WEATHER THREAT WILL DIMINISH AFTER DARK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE FORECAST FROM FRIDAY AFTERNOON THROUGH SUNDAY
NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT
PRIMARILY SOUTHWEST OF A LINE FROM LEXINGTON NEBRASKA TO BELOIT
KANSAS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND
GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER HAZARDS. HEAVY
RAINFALL AMOUNTS IN EXCESS OF ONE AND TWO INCHES MAY OCCUR FRIDAY
NIGHT...MAINLY ACROSS NORTH CENTRAL KANSAS AND LOCATIONS SOUTH OF
INTERSTATE 80 IN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR LOCATIONS EAST
OF A LINE FROM ORD TO HEBRON NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Nance

When
August 18, 7:30 PM CST
Where
Nance County, 6 mi WSW of Genoa
Measured
1 in hail
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.417, -97.837

Quarter size hail was accompanied by strong winds on Highway 22 between Fullerton and Genoa.

Thunderstorm Wind, Polk

When
August 18, 7:38 PM CST
Where
Polk County, 3 mi NE of Shelby
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
41.231, -97.389

Wind gusts were estimated at 60 MPH, knocking down tree limbs up to 5 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335458, 335459.